Missouri, 2001

Flash Flood in Missouri, August 12, 2001

August 12, 2001 · NWS SGF · 1 event in 1 county or zone

Over two inches of rain fell in downtown Neosho in less than two hours. It caused Spring Street in the downtown area to flooded and partially closed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Over two inches of rain fell in downtown Neosho in less than two hours. It caused Spring Street in the downtown area to flooded and partially closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 12, 2:20 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 12, 2:20 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
320 AM CDT SUN AUG 12 2001

PRIMARY FORECAST CHALLENGE IS COVERAGE OF CONVECTION TODAY.

500 MB VORT SHOWING UP IN PROFILER DATA NOW MOVING THROUGH FAR
NORTHEASTERN OK AND KICKING OFF AN AREA OF THUNDERSTORMS. THIS
FEATURE SHOULD SLIDE INTO NORTHERN ARKANSAS LATER TODAY AS PER AVN
AND ETA...BUT WITH SURFACE DEWPOINTS LINGERING IN THE LOW 70S FROM
JLN TO NEAR VICHY...WILL EXTEND PRECIP CHANCES ALL THE WAY ACROSS
FAR SOUTHERN MO. MUCH ANTICIPATED DRIER SURFACE AIR A NO SHOW...AND
AM DOUBTFUL THAT LOW TO MID 60S DEWPOINTS WILL PUSH INTO SOUTHERN
MO.

MONDAY LOOKS UNEVENTFUL EXCEPT FOR ISOLATED AFTERNOON THUNDERSTORMS
IN MOIST AIRMASS REMAINING OVER SOUTHERN TIER OF COUNTIES. WILL NOT
PLACE POPS IN...SINCE NO STRONG FOCUSING MECHANISM EXISTS.

NEXT WIDESPREAD PRECIP CHANCE LOOKS TO BE TUESDAY NIGHT...AS AVN
SHOWS WELL DEVELOPED SHORTWAVE APPROACHING IN WNW MID LEVEL FLOW.
AVN TREND HAS BEEN TO DEEPEN THIS SHORTWAVE AND INCREASE MOISTURE
FIELDS. SURFACE DEWPOINTS POOL OVER SE KANSAS AND SW MO AND LLJ
BECOMES WELL ESTABLISHED DURING THE EVENING. ANY CONVECTION THAT
FORMS MAY WELL LAST INTO WEDNESDAY MORNING. COLD FRONT APPROACHES
WEDNESDAY NIGHT INTO THURSDAY MORNING...BRINGING ANOTHER CHANCE FOR
THUNDER.

PRELIMINARY CCF FOR COORDINATION.

SGF UB 084/065 086/068 087 19000
    BEB   070/084 065/084 065                 0062601
JLN UB 086/068 088/070 087 19000
    BEB   070/084 065/084 065                 0062601
UNO BB 086/068 086/069 087 19200
    BEB   068/084 067/085 068                 0062721
VIH UB 084/063 085/065 087 19000
    BEB   070/084 065/084 065                 0062601

.SGF...
MO...NONE.
KS...NONE.

BROWNING

In the hours before

Special weather statement, Aug 12, 5:00 AM CST, 0 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT SUN AUG 12 2001

...AREAS OF DENSE FOG THIS MORNING...

DENSE FOG WILL REDUCE VISIBILITIES TO LESS THAN ONE QUARTER MILE
THIS MORNING OVER PORTIONS OF SOUTH CENTRAL MISSOURI...WITH PATCHY
DENSE FOG IN THE SOUTHWEST PART OF THE STATE.

SCATTERED THUNDERSTORMS WILL TRACK ACROSS EXTREME SOUTHWEST MISSOURI
THIS MORNING...AND PRODUCE LOCAL RAINFALL AMOUNTS UP TO 2 INCHES.
SMALL STREAM FLOODING MAY RESULT...HOWEVER NO SEVERE WEATHER IS
EXPECTED. ADDITIONAL THUNDERSTORMS ARE POSSIBLE OVER FAR SOUTHERN
MISSOURI THIS AFTERNOON...BUT AGAIN NONE SHOULD BE SEVERE.

STORM SPOTTER ACTIVATION IS NOT EXPECTED.

.EXTENDED OUTLOOK...
SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT AND AGAIN
WEDNESDAY NIGHT INTO THURSDAY AS A COLD FRONT APPROACHES.

BROWNING

The radar

The Springfield radar (KSGF), 91 km away, was scanning. The volume nearest the first event began at 10:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Newton

When
August 12, 5:00 AM CST to 7:00 AM CST
Where
Newton County, Neosho
Reported by
LAW ENFORCEMENT
Coordinates
36.906, -94.339 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266428.